Missouri, 2021Flash Flood in Missouri, July 30, 2021
July 30, 2021 · NWS PAH · 1 event in 1 county or zone
A couple of thunderstorms merged into a stationary complex of storms over the Poplar Bluff area. The storms dumped torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of thunderstorms merged into a stationary complex of storms over the Poplar Bluff area. The storms dumped torrential rainfall. A trained spotter measured 2.61 inches from the afternoon storms. The storms occurred during the heat of the afternoon in the vicinity of a stationary front that extended from west central Missouri down into western Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 2:22 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 30, 2:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
322 PM CDT Fri Jul 30 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 322 PM CDT Fri Jul 30 2021
A weak push of slightly drier air made its way into the lower Ohio
Valley on northerly winds this morning. Heat indices this
afternoon are running 5 to 15 degrees lower than this time
Thursday. The exception is over parts of se Missouri west and
south of kcgi, where heat indices are again 105 to 112. Isolated
convection started to develop over the Ozark foothills early this
afternoon, where the air mass remains very unstable.
The convection allowing (cam) models are in strong agreement on
the continued development of storms over the Ozark foothills late
this afternoon. A weak surface boundary has stalled in that area,
and dew points and cape values are very high along the boundary.
Expect some locally heavy rain and strong gusty winds in storms
from the kpof area west through early this evening. Activity
should diminish later in the evening.
Late tonight, there is a strong signal for a convective complex to
track southeast into northern Missouri. This complex will track
southeast, staying mainly on the cool side of the weak surface
boundary that has stalled over Missouri. Most of the href members
along with some global models track the convective complex
southeast across southern Illinois and sw Indiana on Saturday. The
highest pops will be in those areas, generally 50 to 60 percent.
On Saturday, the models suggest a weak surface low will form
somewhere along the surface boundary over the mid Mississippi
Valley, possibly northern Missouri. This low will be in
association with a 500 mb shortwave moving southeast from Canada.
The surface low should cause the boundary to strengthen and move
slowly east. Expect a strong temp and dew point gradient across
the boundary Saturday, with highs ranging from the mid 70s along
I-64 to the mid 90s west of kpof. Saturday looks like it will be
another Heat Advisory day in the kpof area, so the Heat Advisory
will be extended another day for the same counties as today.
If the surface low develops sufficiently to strengthen a westerly
feed of very unstable air into the boundary, some very intense
convection is possible Saturday afternoon and evening. The highest
risk would be along and west of the boundary, in general
agreement with the SPC marginal risk area. Very heavy rainfall is
also a concern given tropical dew points and precip water values
on the warm side of the front.
All the activity will tend to shift south Saturday night in tandem
with the 500 mb shortwave trough. Chance pops will linger across
most areas on Sunday morning, but the afternoon should be mainly
dry with increasing sunshine. The air mass will begin to cool off,
with highs in the lower to mid 80s under north winds. Lows Sunday
night may actually drop below 60 in the normally cooler low spots
along I-64.
.LONG TERM...(Monday through Friday)
Issued at 322 PM CDT Fri Jul 30 2021
The main story next week will be cooler weather. An extensive 500 mb
trough over the eastern third of the country will keep temperatures
below normal as surface high pressure builds slowly south through
the Midwest and then east into the Great Lakes. Our coolest period
could end up being Monday night through Tuesday night as the mid
level sharpening trof digs south into the OH Valley region. This
will likely translate into night time lows in the mid 50s to near 60
and daytime highs struggling to surpass 80 degrees. Below normal
temperatures are expected to carry right through the rest of the
work week as the H50 trof gradually begins to fill and pull off to
the northeast.
&&
.AVIATION...
Issued at 1150 AM CDT Fri Jul 30 2021
Cumulus cloud bases are slowly rising. Some local mvfr cigs are
still possible through early afternoon, but mainly vfr conditions
will continue today. Scattered thunderstorms will form along a weak
front over se Missouri late this afternoon, but it appears these
storms will stay west and southwest of the taf sites. Winds will be
northeast around 5 kt at the taf sites.
Mainly clear skies are forecast tonight and early Saturday. There is
the possibility a thunderstorm complex will move southeast into
southern Illinois from Missouri during the morning. The chance
appears to be too low to include in the taf.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Heat Advisory until 6 PM CDT Saturday for MOZ100-107>110-114.
IN...None.
KY...None.
&&
SHORT TERM...MY
LONG TERM...GM
AVIATION...MY
Hazardous weather outlook, Jul 30, 2:33 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 PM CDT Fri Jul 30 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-312045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 PM CDT Fri Jul 30 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory remains in effect for parts of southeast Missouri,
mainly from New Madrid to Poplar Bluff to Greenville westward.
Isolated to scattered thunderstorms will persist over the Ozark
foothills of southeast Missouri through early this evening. The
main hazards will be locally heavy rain and gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to numerous thunderstorms are forecast Saturday and
Saturday night. The strongest storms are expected to be mainly
along and west of a line from Carbondale Illinois to Hopkinsville
Kentucky, where localized flooding and isolated damaging winds
are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
York
In the hours before
Special weather statement, Jul 30, 3:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
409 PM CDT Fri Jul 30 2021
MOZ108-109-302130-
Butler MO-Ripley MO-
409 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIPLEY AND
SOUTHWESTERN BUTLER COUNTIES UNTIL 430 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neelyville, or 12 miles north of Corning, moving southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Neelyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3650 9063 3666 9053 3658 9042 3650 9046
TIME...MOT...LOC 2109Z 023DEG 6KT 3659 9050
SMITH
Special weather statement, Jul 30, 3:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
417 PM CDT Fri Jul 30 2021
MOZ108-109-302145-
Butler MO-Ripley MO-
417 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIPLEY AND
NORTHWESTERN BUTLER COUNTIES UNTIL 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Milltown, or 7 miles west of Poplar Bluff. This storm was nearly
stationary.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Poplar Bluff and Milltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3679 9071 3686 9058 3679 9047 3667 9055
TIME...MOT...LOC 2117Z 260DEG 1KT 3678 9055
SMITH
Flash Flood, Butler
- When
- July 30, 4:00 PM CST to 6:00 PM CST
- Where
- Butler County, 3.6 mi WSW of Poplar Bluff to 1.72 mi SE of Poplar Bluff
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.730, -90.460
Heavy rain caused flooding in the Poplar Bluff area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Flash Flooding and Dust Storm in California, July 30, 20211 injured · $40,000 · 50 kt wind · 6 events
- Debris Flows and Heavy Rain in California, July 30 to 31, 2021$41,000 · 5 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Wind in California, July 30, 2021$30,000 · 1 event
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967967.